30 yr old, Stuck in vicious cycle of anxiety+fluctuating blood pressure
I am 30 yr, otherwise healthy male. I have been diagnosed with hypertension 4 years back. My family has the history of hypertension, running from generations. Initially was put on temisartan 40mg by Doc, used it for 3-4 months and later dosage was reduced to 20mg but later switched to another medicine, olmesartan medoxomil hydrochlorothiazide (20+12.5) and since then using the same tablet till recently My readings were pretty normal and infact my doc was convinced and wanted to reduce my dosage to only olmesartan medoxomil. Of late i have developed severe anxiety disorder and panic attacks, so started using Inderal 20 on the advice of Psychiatrist. I bought a bp monitor and started checking at home regularly and maintain a chart. Almost always my readings are well within the normal range (<130/80). Every time i check blood pressure, i get panicky but luckily it never really affected readings.
This incident happened 3 days back, when i checked bp in the evening the results were 121/75 (left hand) and 127/78 (right hand). I was startled to see a difference in both the arms, and i remember reading somewhere that difference in readings in both hands could indicate a some serious health problem. That very thought made me so panicky, i ended up checking readings on my right arm 2 more times in quick succession. Readings were , 135/80 and 141/82. I got so scared and so restless. That night i had to go to a party and had one drink and lot of chicken as i couldn't resist my friends. I came home late night, couldn't sleep for a long time. Next morning i checked my blood pressure after taking regular medication (olmesartan 20), it showed 147/94 on right hand and 130/80 left hand, immediately i took inderal 20 to calm down. After a while i checked it was 151/101, i became extremely panicky and rushed to local medical centre. I explained to the doc all the happenings and how my readings were always in the desired range. When he checked on (right hand) the readings were 150/90, he said not to worry and hurry and asked me to continue medication and come after a week for revision. His words calmed me down. Took another dose Inderal 20mg before going to bed that night. I had this constant fear and unsettlingfeeling that i might stroke out or have an attack. Sleeping has become such a pain and could only manage 6 hrs of sleep that night. Yesterday, i took regular medication but suffered a severe panic attack as i was constantly worrying about my raised blood pressure levels. I dreaded to check my bp but somehow managed to check and the readings were 146/85 in the noon and 149/85 in the evening, I tried to relax and stay calm but the thoughts went wild and had to visit my regular doctor. Readings came out to be 150/100 but he was cool about it and asked me not to panic. He changed medication (after using it for 3 years) to olmesartan medoxomil amlodipine (20+5) and said he will try and titrate medication until the desired levels are achieved. He asked me not to check bp at home and relax and asked me to stop taking Inderal.
Please tell me if i am in some real danger, i am unable to calm myself down. Why did my blood pressure shot up suddenly and stayed put at those levels!!! Please please suggest me what can i do to come out this panic and depressing mode of life. Please help,someone!
It is totally normal to have a difference in readings between the right and left arm. Your right arm is further from your heart so there will be a difference. The left arm will give you a slightly higher and more accurate reading. It sounds as though you have kind of worked yourself up a little bit, which is understandable when yourhealth is concerned. A couple suggestions you can think about: try practicing some deep breathing techniques at a few different times throughout the day, don't check your blood pressure obsessively, set a time in the morning and maybe once more in the evening and stick to it, I have success with taking Sam-e which is an OTC supplement for anxiety. I know it's not easy in the wake of all this but try to think positive and find something to use as a distraction so you are not consumed by the 'worry cycle' thats playing in your head. Best of luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.